Affordable Access

Benzocaine-induced methemoglobinemia: a condition of which all endoscopists should be aware.

Authors
Type
Published Article
Journal
Canadian journal of gastroenterology = Journal canadien de gastroenterologie
Publication Date
Volume
18
Issue
10
Pages
625–629
Identifiers
PMID: 15497003
Source
Medline
License
Unknown

Abstract

Methemoglobinemia is a rare complication that can occur with the use of benzocaine-containing compounds. Two cases of methemoglobinemia are reported, and the pathophysiology and treatment of methemoglobinemia are reviewed. Both patients received topical 20% benzocaine spray before endoscopy. Immediately following the procedure, there was a reduction in O2 saturation assessed by pulse oximetry that was refractory to O2 therapy. Dramatic peripheral and central cyanosis developed. O2 saturation measured by pulse oximetry ranged from 83% to 87% on O2 by nasal prongs and 100% O2 by a nonrebreathing mask. Both patients were mildly confused and one patient complained of a significant headache. The diagnosis of methemoglobinemia was considered and arterial blood gas sampling was performed. In both patients, the arterial blood had a chocolate brown colour. A methemoglobin level of 48% and 18% was noted in patient 1 and patient 2, respectively. Both patients were treated with methylene blue, resulting in a significant improvement with gradual normalization of their O2 saturation within 10 min to 30 min. The use of benzocaine spray may not markedly alter the patient's perception of endoscopy and thus, the routine use of these agents should be questioned. If such agents are used, the physician must be aware of this association to prevent a delay in the diagnosis and management of this rare, but potentially lethal, condition.

Statistics

Seen <100 times